Zeitschrift für angewandte Mathematik und Physik

, Volume 64, Issue 4, pp 1161–1176 | Cite as

Stability of non-isothermal phase transitions in a steady van der Waals flow

Article
  • 114 Downloads

Abstract

This paper is concerned with the multidimensional stability of non-isothermal subsonic phase transitions in a steady supersonic flow of van der Waals type. For the sake of seeking physical admissible planar waves, the viscosity–capillarity criterion (Slemrod in Arch Ration Mech Anal 81(4):301–315, 1983) is chosen to be the admissible criterion. By showing the Lopatinski determinant being non-zero, we prove that subsonic phase transitions are uniformly stable in the sense of Majda (Mem Am Math Soc 41(275):1–95, 1983) under both one-dimensional and multidimensional perturbations.

Keywords

Supersonic flows Non-isothermal subsonic phase transitions Euler equations Multidimensional stability 

Mathematics Subject Classification (2010)

35L65 35L67 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alinhac S.: Existence d’ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels. Commun. Partial Differ. Equ. 14(2), 173–230 (1989)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Benzoni-Gavage S.: Stability of multi-dimensional phase transitions in a van der Waals fluid. Nonlinear Anal. 31(1-2), 243–263 (1998)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Benzoni-Gavage S.: Stability of subsonic planar phase boundaries in a van der Waals fluid. Arch. Ration. Mech. Anal. 150(1), 23–55 (1999)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Chen S.: Global existence of supersonic flow past a curved convex wedge. J. Partial Differ. Equ. 11, 43–62 (1998)Google Scholar
  5. 5.
    Courant R., Friedrichs K.O.: Supersonic Flow and Shock Waves. Springer, New York (1977)Google Scholar
  6. 6.
    Fan H., Slemrod M.: Dynamic flows with liquid/vapor phase transitions. In: Friedlander, S., Serre, D. (eds) Handbook of Mathematical Fluid Dynamics, vol. I., pp. 373–420. North Holland, Amsterdam (2002)CrossRefGoogle Scholar
  7. 7.
    Grinfeld M.: Nonisothermal dynamic phase transitions. Quart. Appl. Math. 47(1), 71–84 (1989)MathSciNetMATHGoogle Scholar
  8. 8.
    Hattori H.: The Riemann problem for a van der Waals fluid with entropy rate admissibility criterion nonisothermal case. J. Differ. Equ. 65(2), 158–174 (1986)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Kreiss H.O.: Initial boundary value problems for hyperbolic systems. Commun. Pure Appl. Math. 23, 227–298 (1970)Google Scholar
  10. 10.
    Lax P.D.: Hyperbolic systems of conservation laws. II. Commun. Pure Appl. Math. 10, 467–537 (1957)Google Scholar
  11. 11.
    LeFloch P.G.: Propagating phase boundaries: formulation of the problem and existence via the Glimm method. Arch. Ration. Mech. Anal 123(2), 153–197 (1993)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Lien W., Liu T.P.: Nonlinear stability of a self-similar 3-dimensional gas flow. Commun. Math. Phys. 204, 525–549 (1999)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Majda A.: The stability of multi-dimensional shock fronts. Mem. Am. Math. Soc. 41(275), 1–95 (1983)MathSciNetGoogle Scholar
  14. 14.
    Majda A.: The existence of multi-dimensional shock fronts. Mem. Am. Math. Soc. 43(281), 1–93 (1983)MathSciNetGoogle Scholar
  15. 15.
    Morawetz C.S.: On a weak solution for transonic flow problem. Commun. Pure Appl. Math. 38, 423–443 (1985)MathSciNetGoogle Scholar
  16. 16.
    Shearer M.: Nonuniqueness of admissible solutions of Riemann initial value problem for a system of conservation laws of mixed type. Arch. Ration. Mech. Anal. 93(1), 45–59 (1986)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Slemrod M.: Admissibility criteria for propagating phase boundaries in a van der Waals fluid. Arch. Ration. Mech. Anal. 81(4), 301–315 (1983)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Slemrod M.: Dynamic phase transitions in a van der Waals fluid. J. Differ. Equ. 52(1), 1–23 (1984)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Wang Y.-G., Xin Z.: Stability and existence of multidimensional subsonic phase transitions. Acta Math. Appl. Sin. Engl. Ser. 19(4), 529–558 (2003)MathSciNetMATHGoogle Scholar
  20. 20.
    Zhang S.-Y.: Existence of travelling waves in non-isothermal phase dynamics. J. Hyperbolic Differ. Equ. 4(3), 391–400 (2007)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Zhang S.-Y.: Discontinuous solutions to the Euler equations in a van der Waals fluid. Appl. Math. Lett. 20(2), 170–176 (2007)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Business Information Management SchoolShanghai Institute of Foreign TradeShanghaiPeople’s Republic of China

Personalised recommendations